Thunderstorm Wind, Henry
- When
- August 20, 3:18 PM CST
- Where
- Henry County, 2.95 mi W of Miller
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.440, -85.200
A tree was blown down on Highway 53.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. There were a few reports of trees down across southeast Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. There were a few reports of trees down across southeast Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 20, 2:01 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 401 PM EDT Sat Aug 20 2022 .NEAR TERM [Through Sunday]... Lingering showers/storms are possible across portions of the service in the early evening before diminishing later tonight. Quiet weather is expected inland overnight, but patchy fog may develop over portions of the I-10 corridor and locations northward in the pre- dawn hours. Low temperatures drop to the low 70s away from the immediate coast. Maritime convection is anticipated over the warm Gulf waters before sunrise and may encroach on the coast. For tomorrow, the stubborn Eastern US trough slightly digs down into the region, so we likely feel its influence more compared to today. A series of impulses rounding the base of this trough should help force scattered showers/thunderstorms in addition to the seabreeze. The environment is expected to very moist (Precipitable Water around 2") and unstable to support a heavy rain, gusty wind, and lightning threat. Therefore, PoPs are justifiably high (chance-likely range), beginning in the FL Panhandle/southeast AL in the late-morning, then spreading to the I-10 corridor and northward for the remainder of the afternoon. High temperatures peak in the low 90s with max heat indices ranging from near 100 to 106 degrees (hottest in the extreme southeast Big Bend). Although these values fall short of our minimum heat advisory criteria of 108, folks should still exercise caution if outdoors during the peak heating time of the day. .SHORT and LONG TERM [Sunday Night Through Saturday]... A wet and active pattern is likely to setup across the forecast area through the upcoming week as a longwave trough develops across the eastern third of the country. As this trough settles in across the southeast US, embedded disturbances will rotate through it and help keep rain chances well above normal each afternoon. Shower and thunderstorms chances will be largely diurnally driven with coverage shifting from marine areas overnight to inland areas in the afternoon hours. The main concerns will be the possibility for localized flooding developing. With ensemble guidance in good agreement on deep-layer moisture remaining well above normal through the week, high rainfall rates will be a concern in areas where training storms develop. With the wet pattern expected, high temperatures will run below normal for this time of year and be in the mid to upper 80s for much of the week. && .AVIATION... [Through 18Z Sunday] Seabreeze-driven convection is ongoing this afternoon w/the greatest focus of SHRA/TSRA over FL, but slowly moving NE. There's enough coverage to warrant VCTS at all terminals thru the afternoon hrs in addition to 2-hr TEMPO groups for thunder from 18-21Z. Diminishing convection makes for quiet wx tonight, but MVFR vsbys from patchy fog/BR are possible across the TAF sites except ECP in the early-morning hrs. Another round of SHRA/TSRA are fcst tmrw afternoon. && .MARINE... Light winds and seas are anticipated through much of the upcoming week. The main boating hazards through the week will be widespread showers and thunderstorms through the period. These storms could contain locally strong wind gusts. Flow will be light and variable at times, but easterly flow will prevail through much of the week. && .FIRE WEATHER... A return to a wetter pattern precludes hazardous fire weather over the next few days. The only concerns are patchy fog across portions of the I-10 corridor and locations northward in the morning, and low afternoon dispersions over the Tri-state area. Thunderstorms will also be capable of producing gusty/erratic winds, and frequent lightning. Lastly, max heat indices in excess of 100 degrees are forecast, primarily for the Eastern Timezone counties tomorrow. && .HYDROLOGY... West to southwest flow will remain over the southern US on the south side of an upper trough. This will keep the moist flow continuing through the period with good rain chances each day. Generally 1-2 inches of rainfall is expected with locally heavier amounts, especially underneath slower moving and training of storms. If this occurs, localized nuisance flooding could occur. A flash flood threat could develop into next week if the same areas experience additional rounds of heavy rain. With an increased probability for a wet week ahead, areas with increased flooding risk could develop by the middle to end of the upcoming week. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 73 93 74 89 72 / 10 50 20 70 30 Panama City 76 89 75 88 73 / 10 30 20 60 20 Dothan 72 89 72 84 70 / 20 70 40 80 30 Albany 73 91 73 84 72 / 40 60 40 80 30 Valdosta 73 93 73 90 72 / 40 50 30 70 30 Cross City 74 94 74 92 73 / 10 40 20 60 30 Apalachicola 75 88 75 87 75 / 10 30 10 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...IG3 SHORT TERM...Dobbs LONG TERM...Dobbs AVIATION...IG3 MARINE...Dobbs FIRE WEATHER...IG3 HYDROLOGY...Dobbs
Special Weather Statement
National Weather Service Tallahassee FL
227 PM EDT Sat Aug 20 2022
FLZ014-015-026-115-201915-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
227 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Gulf,
southwestern Liberty and northwestern Franklin Counties through 315
PM EDT/215 PM CDT/...
At 227 PM EDT/127 PM CDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southeast of Wewahitchka, or 17 miles north of
Eastpoint, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange, Wewahitchka, Honeyville, Buck Siding, Morgan Place, Vilas,
Chipola Cutoff, Jensen Place, Central City, Beverly, Red Hill, Owens
Bridge, Kern, Wilma, Lewis, Sumatra, Howard Creek, Willis Landing,
Nixon Garden and Twin Pole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2991 8474 2982 8509 3009 8524 3025 8503
3023 8479
TIME...MOT...LOC 1827Z 187DEG 8KT 3000 8494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
01-GONZALEZSpecial Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Sat Aug 20 2022
FLZ013-014-016-026-202000-
Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
308 PM EDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of north central Gulf
and Calhoun Counties in the Panhandle of Florida, western Gadsden and
northern Liberty Counties in Big Bend of Florida through 400 PM
EDT/300 PM CDT/...
At 307 PM EDT/207 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
Greensboro to near Stonemill Creek. Movement was north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blountstown, Greensboro, Stonemill Creek, Chattahoochee, Orange,
Wewahitchka, Bristol, Rock Bluff, Clarksville, Ocheesee, Juniper,
Selman, Abe Springs, Chipola Cutoff, Hosford, Jensen Place, Rosedale,
Chipola, Red Hill and Clio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3004 8514 3033 8539 3036 8539 3061 8499
3061 8493 3062 8491 3064 8491 3068 8487
3071 8483 3071 8480 3046 8459
TIME...MOT...LOC 1907Z 161DEG 9KT 3047 8469 3011 8511
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial Weather Statement
National Weather Service Tallahassee FL
326 PM CDT Sat Aug 20 2022
FLZ010-012-202100-
Inland Bay FL-Washington FL-
326 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central Bay
and south central Washington Counties through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Vernon, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenhead and Riverside.
LAT...LON 3057 8578 3048 8558 3035 8565 3034 8567
3035 8573 3038 8577 3038 8581 3039 8583
TIME...MOT...LOC 2026Z 112DEG 12KT 3043 8568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
429 PM EDT Sat Aug 20 2022
GAZ156-157-202115-
Decatur GA-Grady GA-
429 PM EDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of southeastern Decatur
and Grady Counties through 515 PM EDT...
At 429 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Havana to near Cairo.
Movement was north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Attapulgus, Climax,
Akridge, Grady Co A/p, Capel, Elpino, Laingkat, Calvary, Reno,
Fowlstown, Princes Still, Peoples Still, Amsterdam, Pine Park and
Nickleville.
LAT...LON 3097 8412 3091 8408 3076 8413 3069 8441
3070 8461 3096 8461 3103 8412
TIME...MOT...LOC 2029Z 182DEG 5KT 3072 8454 3080 8422
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
452 PM EDT Sat Aug 20 2022
ALZ067-GAZ142-202130-
Henry AL-Early GA-
452 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of central Henry and
northwestern Early Counties through 530 PM EDT/430 PM CDT/...
At 452 PM EDT/352 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Columbia, or 10 miles west of Blakely, moving north
at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abbeville, Fort Gaines, Haleburg, Shorterville, Walter F. George Lock
And Dam, Barnes, Tumbleton, Hardwickburg, Capps, Hayes, Murphy
Station, Graball, Dancey, Miller, Abbeville Municipal A/P, Willis
Crossroads, Balkum and Grandberry Crossroads.
LAT...LON 3166 8508 3164 8509 3163 8507 3158 8505
3157 8506 3153 8504 3152 8505 3152 8504
3133 8499 3131 8519 3156 8541 3167 8510
TIME...MOT...LOC 2052Z 170DEG 17KT 3139 8511
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 1 NNW CAIRO 30.90N 84.21W
08/20/2022 M41 MPH GRADY GA MESONET
SRTC CAIRO CAMPUS WEATHERSTEM GUSTED TO 41
MPH.
&&The Ft Rucker radar (KEOX), 25 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Highway 53.
A tree was blown down along Highway 10 East.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052478, 1052479.